SpineUniverse Community Advice
Get help and share your story with others who know what you're going through.
Please register or log in to join the discussions!

Weight gain with steroid epidural injections

Started by kinsley on 03/13/2010 10:22am

I have had 2 steroid lumbar facet injections for lower back pain. I have gained 9 lbs and fat deposits around my abdomen. I work out alot and really watch my diet but am having trouble losing this. Its really frustrating as I have always monitered my weight. Has anyone experienced this and what can I do to get rid of it?? My face also gets puffy at times too. Thanks!

Do you find this discussion helpful?
7

40 Responses

Like/Dislike
0

I spoke with my PT. Yes, injections put on weight. It's a contributing factor of course to over eating and lack of excercise which we all have experienced due to some sort of injury. Cortisone is in the Cortisol family. If you google the side effects you will find weight gain and puffiness.Cortisol also distributes weight in and around your stomach as fat deposits. We lay down in pain, get depressed and eat.
At least I do. I do walk but it's not enough. Losing this ugly new weight is now a major challenge. I think it would have been worth it if the injections worked for more then a few days. I had over 40 last year and I'm around that number for this year. I'm done with injections. Now I buy larger clothes to cover my stomach. I think losing the weight will definitely take a long time. It really sucks.

Like/Dislike
0

I am due for another injection on the 18th but am not doing any more...not right now anyway.I am like you,they only work for a very short time and the weight gain is just not worth it right now. I could kick myself for nor researching these injections more.

Like/Dislike
0

Nancylee Manzi mentioned hair loss. I've been getting at least 3 injections for over a year and was never warned of side effects until my arms started bruising terribly. My left arm looks horrible! I didn't notice I was losing my hair also, and now I'm afraid to wash my hair. I can't handle it. I might as well shave my head and get it over with. Is there any way to stop it? Will it come back after awhile of not getting any more injections? My doctor should have told me. I'm a mess. I didn't notice the cellular bloat but I look in the mirror and don't know who that is. I aged so quickly. About 6 weeks ago I gained 20lbs within 3 weeks, without changing my eating habits. I was very concerned then, but didn't equate that with the injections I was getting. I had a few blood tests with my PC doctor and nothing showed. Now I see why. I feel like an idiot. I just trusted the doctor. It's a poison. Yes it helped me with my pain. Not worth the end results. Just wondering do the side effects go away? What happened with your hair loss? Sorry about what happened to you. Any advice?

Like/Dislike
0

Oh, boy does it cause weight gain. I thought that just taking oral steroids would cause the weight gain, but
I was wrong. I could not understand why I was gaining even though I was eating healthy and lowered the number of calories. It didn't matter, no matter what I did I kept gaining around the midsection, and in my face. I am going to try and stay away from the injections for a while. The longest I stayed away from the injections was about 2 years. However, I was not able to walk or exercise because of my herniations. I began to have numbness in my toes, ankle, knee, and hip pain with sciatic nerved pain. Therefore I began my injections again. Mind you, I had lost a lot of weight (63 pounds) and then I began to gain it back after starting my series of injections.

Like/Dislike
0

It's been two and a half years since my last injection. I'm still up 30 pounds. I went from no exercise to minimum 5 days a week during this time. I had 8 injections and 4 radio frequency procedures. This past week I stepped it up to focus t25. No weight loss. In the coming week I'm starting insanity max. Hopefully this stubborn weight comes off. I did gain muscle with the 2 1\2 yrs working out to the firm 5-7 days/week but still have belly fat as well as face. I could really use another injection for relief but I also believe if this darn weight would come off I would have less pain. These workouts are rough on my knees and feet but I push thru because the pain is there regardless. Wish there was non- weight gaining answer for this neck and back pain!

Like/Dislike
0

I am glad I found this site as I thought I was crazy or lazy gaining weight with these epidural injections. I am petite and short at 5'2" so just a few pounds show up quickly on me. I also have noticed my face is puffy / looks bigger. I have had injections before but this time at the SI joint, I have really noticed it! UGH! 1 more shot to go and hopefully I can quit these shots for awhile!

Like/Dislike
0

Because of back issues, I had a set of 3 steroid injections into a disc in 1990. They didn't help. And I gained 120 pounds. Granted, I was not able to exercise because of the pain, but 120 pounds???? It took a gastric bypass to get 80 pounds off. Then 3 years ago... more back problems, and even though I knew better, I was in such pain I would have agreed to most anything. Three more injections and another 80 pounds back. I eat very healthy, exercise and I am still putting 1-2 pounds on every month. I am in the process of getting records together to see a Functional Medicine Doctor. All doctors look at me like I am reaching for excuses when I mention the steroid injections. If I find out anything after seeing this Doctor I will share it here. And thanks to all who posted so I know for sure I am not the only one affected this way by steroids.

Like/Dislike
0

I have two herniated discs in the lower back, and the back specialist said to have the epidural injections. I did, and that first time they worked really well. Then I noticed I was gaining weight, even though I was not eating badly, or more, and was getting plenty of exercise. I thought it was from menopause. Since then, I have had them three times, and have gone from 120 lbs up to 148 lbs!! I walk at least two miles a day, one being all uphill, and am not an excessive eater. Nothing seems to work to get it off. I also do twenty sit-ups and leg lifts (on the bed so as not to cause undue stress on the spine). I also do the core strengthening exercise to strengthen the back muscles. I have put on weight around my abdominel, back, thighs and boobs! Am going nuts! Need to get rid if this weight!! The last set of shots did no good after the first week, so will not have anymore. Was looking at non evasive laser surgery, but insurance does not pay for it, so cannot afford the $10,000 to have it done. My back doctor said it is not proven successful anyway, so strongly suggests against it.. Any suggestions please?

Like/Dislike
0

I am 70 years old. I injured my back and hips 25 years ago when I put in a brick pathway around my house alone. Sciatica has given me lots of pain. I've gone to physical therapists, chiropractors, acupuncturists, and all kinds of doctors who have referred me to X-rays and CT scans. In the last year, I've had 5 steroid injections. I asked if I would gain weight, but the doctor said no. I've gained 40 lbs! So, no more injections for me. My doctor put me on gabapentin which helped me sleep and lessened the pain. But, gabapentin made me gain 20 lbs more! I've decided to go off of it. I've always been an exerciser, an hour a day on my Schwinn Airdyne Indoor Bike, which I love, because I can watch movies while I ride. I'm praying I will lose all that weight soon. Tomorrow night is my first meeting of Overeaters Anonymous. I've enjoyed reading all of the stories here. My biggest problem is will power. But, now that I know that steroids cause cravings, I feel a bit better. I wonder though how long the steroid shots take to wear off and you start losing weight? It's been two weeks since my last shot.

SHOW MAIN MENU
SHOW SUB MENU
Cancel
Delete